CSN Login
Members Online: 9

Chemo Nightmare

Beachlace's picture
Beachlace
Posts: 23
Joined: May 2013

Just an update:  I had my first infusion of oxalaplatin on May 23 and just got up now.  It has been a solid week of nausea, cramps (both leg and abdomen), pins and needles in my hands feet and lips, cold sensitivity.  I did not eat for 5 days:  bites and sips but nothing substantial.

The onc first checked to see if he had over-dosed me but had not.  He has treated hundreds of patients with the drug and never saw this reaction.  He said I reacted like it was the 8th round, not the first.  Im not allergic but am sensitive to it.  

Too dangerous to do that again because the effects are cumulative and can cause permanent damage which is not worth it for me.  I will stay on xeloda by pill but no more oxy!  Thank God!!  I am relieved that I am alive frankly.  I had some dark moments when I thought I was not going to make it.   

LindaK.
Posts: 320
Joined: Apr 2013

I'm so sorry to hear you had such a bad reaction for a week.  When did the side effects start?  In the office?  I'm surprised they didn't admit you to the hospital with not being able to eat for so long, dehydration is nothing to mess around with.

Oxaliplatin is nasty, they say every single person reacts differently so they shouldn't act so surprised with your reaction.  My husband tolerated 5 treatments of Folfox, now only gets 5FU and leucovorin and the side effects are much more tolerable. 

Good luck with the rest of your treatments.  :-)

danker
Posts: 742
Joined: Apr 2012

I only got 5fu for 5 weeks with a pump-1 1/4 ml/hr 24/7. Since I was also getting radiation, I don't know which caused the diarrhea, but LOMOTIL held that in check. Hope they find what works for you.  Good Luck!!!

Sundanceh's picture
Sundanceh
Posts: 4298
Joined: Jun 2009

Sure sounds like Oxy wasn't right for you...

I'd ask your onc about Irinotecan and whether a switch to that (now or in the future would be appropriate).....

Xeloda is a nice complementary chemo (it's 5fu by IV as well)....but, this one is not the drug that will put the cancer over the hump for the long haul. Xeloda or 5fu is best used in combination with either Oxy or Irinotecan with Leucovorin to help the absorption rate.

It seems that you are just really getting started and losing one of the heavy hitters like Oxy is a tremendous loss of one of our strongest weapons. but you had trouble with it, so that's understandable. 

Irinotecan aka Camptosar aka CPT-11 is another front line player and you might do better on this one. As with all chemo drugs, everyone handles all of the facets of the drug differently, so this might be a good choice for you as you are getting started in the fight.

The time to hit this thing is when you first get started...the longer you have cancer, you have to change your strategies accordingly....but for now, I'd hate to see you just drop down to Xeloda as your only recourse of action.   I'm sure your onc would concur with this assessment.

Perhaps, you can discuss this with your onc and get their take on switching you to another drug either now or in the future. 

You might also ask about being tested for KRAS - if you are 'Wild', you would be eligible for Eributx or Vecitibix.....if you were 'Mutant', then those drugs would not be of benefit to you as they would not work and the toxicity associated with either of those medicines would outweigh the benefit for trying.  But, your onc knows this.

Best wishes:)

annalexandria's picture
annalexandria
Posts: 2254
Joined: Oct 2011

that sounds absolutely terrible (and possibly dangerous).  I had to have the oxy reduced part way through tx, and then taken out all together for the last couple of cycles.  My doc said that it accounts for about 5% of overall outcome, so felt that reduction/eventual removal wouldn't be a bad decision.  But I was also on 5-fu.  Is that different than xeloda?  I wonder, if it is different, if that is another option for you, along with the iri drug that Craig mentioned.  Hugs, and hope that you will get on a more manageable treatment plan soon.  AA

thxmiker's picture
thxmiker
Posts: 1225
Joined: Oct 2010

Oxi is a nightmare!   It was very hard on me also.  I had the big reaction at dose three. It was terrbile after that for me. I had severe nausea and headache after the first round, but the cumlative was terrible.

 

Folfiri may be a better choice.  I still had severe nausea but none of the other side effects. Folfiri also reduced my tumors by 90%.    

 

Take time and feel better.  Maybe even take a few weeks before starting chemo again.  (Just an idea.) 

 

Best Always,  mike

 

 

abrub's picture
abrub
Posts: 1531
Joined: Mar 2010

for my first treatment - 50% more than I was supposed to get, and I didn't have nearly the problems that you did!  Oxi is commonly pulled as being intolrable.  Mine was stopped after my 6th treatment (tho they skipped it in my second treatment when they realized the overdose I'd received 2 weeks earlier.)

MaryCarol5's picture
MaryCarol5
Posts: 95
Joined: May 2013

I had my first tx of FOLFOX on the same day and had the same side effects.  Today is the first day I felt close to normal.  I also experienced a great deal of nervousness, irritability, and hand tremors.  I haven't heard anyone talk about that as a side effect- you? 

So glad your onc has made a change for you.  I am still waiting to see what the verdict is for me- more than likely a dosage reduction.

Beachlace's picture
Beachlace
Posts: 23
Joined: May 2013

Thank you all for the replies.  I will meet with the onc on Monday to see if he wants to add something or not.  Im stage 3 and had one of 9 lymph nodes invaded.  Ct scan was clear.  This is preventative.  I am feeling more close to normal every day.  

 

Cancer sux.  :)

tanstaafl's picture
tanstaafl
Posts: 969
Joined: Oct 2010

Have you looked into those off label uses we talk about like cimetidine, celebrex, metformin, PSK, low dose aspirin and some of the supplements with backbone chemo, Xeloda in your case?  

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network